Responsible Torero Practice

The USD Responsible Torero Practice encourages students to “make the call” for help for a friend during an alcohol or other drug-related emergency without fear of facing university sanctions in most instances.

Never let a friend “sleep it off.” Make the call.

On-campus: Call the Department of Public Safety at (619) 260-2222.
Off-campus: Call 911.

What to know about Fentanyl

There is a growing presence of fentanyl in San Diego County and it’s important to be aware of the risk and danger using fentanyl poses to the health and safety of the community.

  • Fentanyl is a synthetic opioid typically used to treat patients with chronic severe pain. It is 80-100 times stronger than morphine.
  • The high potency of fentanyl greatly increases the risk of overdose, especially if a person is unaware that a powder or pill contains it.
  • Illegally manufactured fentanyl is being mixed with other drugs, including cocaine and MDMA (ecstasy) as well as Adderall and Xanax (not received from a pharmacy) because it is less expensive.
  • Since 2019 in San Diego County, the number of fentanyl-related deaths has significantly increased from 151 in 2019 to over 850 in 2021.
  • Most of the fentanyl enters the U.S. from directly south of San Diego.

These are the signs of a fentanyl overdose:

  • Pinpoint (small) pupils
  • Shallow or no breathing
  • Blue or grayish lips/fingernails
  • No response to stimulus (i.e. being pinched)
  • Gurgling/heavy wheezing or snoring sound

Alcohol Poisoning

Too much alcohol in the blood causes alcohol poisoning. Alcohol poisoning is dangerous and can be life-threatening. Extra alcohol in the bloodstream is a depressant that reduces normal function, including parts of the brain that control vital body functions, such as breathing, heart rate, blood pressure, and temperature. As blood alcohol continues to rise, the depressant effect is more substantial. 

Even after someone has stopped drinking, their blood alcohol content can continue to rise. It is critical to never let a friend “sleep it off.” 

Signs of alcohol poisoning include:

  • Bluish-colored or cold, clammy skin, especially around the lips and fingernails.
  • Confusion, slowed responses, lack of coordination, or being unable to walk.
  • Difficulty remaining conscious.
  • Hypothermia.
  • Irregular pulse, heartbeat, or breathing (intervals of 10 seconds or more between breaths).
  • Problems with bladder or bowel control (incontinence).
  • Seizures, vomiting, or choking.
  • Strong alcohol odor.

What should I do if I see someone who may be experiencing an overdose related to alcohol or other drug use?

Seek help: Call Public Safety at 619-260-2222 if on campus. If off campus, call 911 for help.

Keep them awake: Stay with the person and keep them awake.

Provide water: Have them sip water to keep them hydrated if they are awake.

Keep them warm: Cover them with a warm blanket. Alcohol poisoning can cause hypothermia.

Explain your actions: Talk to them and let them know why you are doing things. Otherwise, they may become belligerent.

Prevent choking: If they are unconscious, turn them on their side. This way if the person vomits, they won’t choke on it.

For a possible fentanyl-related overdose, if breathing is impacted, give rescue breaths.

  • Make sure mouth is clear
  • Tilt head back, lift chin, pinch nose
  • Give 1 breath every 5 seconds
  • Make sure chest rises and falls with each breath
  • Stay until help arrives

When paramedics arrive, be ready to tell them what you can about the person. You might need to describe how much the person drank or what they’ve been doing since you called for help.

The USD Department of Public Safety has Narcan on hand for a possible opioid-related emergency.

We encourage you to watch out for one another, be aware of the symptoms of alcohol or other drug overdoses, and call for help without hesitancy. Your actions have the ability to save the life of another Torero.

Resources

Student Wellness provides free and confidential consultations to students who have concerns about their own or others’ alcohol or other drug use. The Center for Health and Wellness Promotion can support and guide you in helping yourself or a friend. Call (619) 260-4618 to set up an appointment or visit University Center Room 161. 

Students can also get support through the TimelyCare app. TimelyCare provides free, 24/7 support for students for mental health and/or medical needs. Visit www.timelycare.com/usd for more information.